Our Pledge To You

News

Chicago man’s death last month connected to synthetic marijuana use

a package of K2 , a concoction of dried herbs sprayed with chemicals.

AP file photo

Another person in Cook County has died after using synthetic marijuana, the Cook County Medical Examiner’s Office reported Monday.

Jorge Vega, 25, of Chicago’s Brighton Park neighborhood, died June 12 at Loyola University Medical Center in Maywood, according to the medical examiner’s office.

Results of an autopsy announced Monday found Vega died from complications of brodifacoum toxicity — a chemical used in rat poison — and ruled that a contributing factor to his death was the recent use of synthetic marijuana.

Brodifacoum impairs blood clotting and can cause fatal gastrointestinal and intracerebral hemorrhage.

Vega’s death was the second reported death linked to synthetic marijuana use in Cook County, the medical examiner’s office said.

A 22-year-old man who lived in the Clearing neighborhood died March 28 from “excessive internal bleeding” and brodifacoum was found in his system, the medical examiner’s office previously reported. The use of synthetic marijuana was also listed as a contributing factor in his death.

Synthetic marijuana, sold under names like “Spice,” “K2” and “Fake Weed,” is comprised of died plant material sprayed with synthetic chemicals to give the user a high when smoked, according to public health officials. It is also sold in a liquid form for use in vaporizers like e-cigarettes.

The products can be found at convenience stores, gas stations and shops that sell drug paraphernalia.

Between March 7 and May 30, the Illinois Department of Public Health (IDPH) received reports of 164 cases in 15 counties connected to the outbreak of brodifacoum-laced synthetic marijuana, according to Divya Moahn Little, a spokeswoman for the department.

Included in the cases were several deaths linked to the outbreak in central Illinois.

Adverse reactions associated with illicit drug use — including synthetic marijuana — are not required to be reported to the state’s public health department, Little said. After concluding an investigation into the cause of the severe bleeding outbreak in the spring, the department did not expect to track future cases, she said.

In July, federal health officials issued a warning and said synthetic marijuana laced with brodifacoum had hospitalized people in 10 states since March.

In a public health alert, Food and Drug Administration Commissioner Scott Gottlieb and two other high-ranking agency officials warned the public to avoid any version of synthetic marijuana.

“We’re joining together to send a strong warning to anyone who may use synthetic marijuana products that these products can be especially dangerous as a result of the seemingly deliberate use of brodifacoum in these illegal products,” the FDA officials’ statement said.

People who experience symptoms after using synthetic marijuana — including easy bruising, nose bleeds and bleeding gums — should  seek medical treatment immediately. The symptoms are treatable with oral doses of vitamin K. Those poisoned may require months of treatment.